According to a new study, the majority of people who think they are allergic to penicillin, based on a doctor’s opinion after an adverse reaction, are not actually allergic! After an adverse reaction to penicillin, most people never take it again and are treated with more dangerous alternatives such as broad-spectrum antibiotics. The use of these antibiotics for patients labeled “penicillin allergic” is associated with:
- Increased risk for antibiotic resistance
- Suboptimal antibiotic therapy
- Higher healthcare costs
Patient’s labeled “penicillin allergic” are also exposed to unnecessary risk, as doctors look to other treatment options. Allergist, Dr. Roland Solensky explains: “Recent research has shown that patients who are labeled penicillin-allergic and take other antibiotics are more likely to have poor outcomes, such as development of colitis, longer hospital stays and greater numbers of antibiotic-resistant infections” (WebMD). For certain conditions, penicillin is the best (or only proven) therapy.
Penicillin allergy symptoms may include any of the following:
- Tissue swelling under the skin, typically around the face (also known as angioedema)
- Throat tightness
- Trouble breathing
Visit the American College of Allergy, Asthma & Immunology for more information on drug allergy symptoms, triggers, management and treatment!
The physicians at Palos Verdes Medical Group recommend that anyone who has been told they are penicillin allergic, but who has not been tested by an allergist, should be tested.
Call us TODAY to schedule your penicillin allergy test! PVMG’s allergist, Dr. Lawrence Sher, will work with you to find out if you are truly allergic to penicillin, and if you are, determine your treatment options.